MAUDE Adverse Event Report: WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G32533
Health Effect - Clinical Codes Great Vessel Perforation (2152); Ruptured Aneurysm (4436); Renal Impairment (4499)
Date of Event 02/12/2022
Type of Reportable Event Serious Injury
Event or Problem Description
3 years post implant, the patient came into the er with an abdominal aortic rupture.Patient underwent open surgery with graft explant and aortic repair.Three days later a wash out was also required.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The device was not returned for evaluation.The imaging provided was reviewed by the medical director.He stated that the case involves a zfen-p which had a very low left renal fenestration to perfuse an anatomically anomalous left renal artery.Due to that very low left renal, an endologix afx bifurcated component was used instead of a zfen-d.The patient presented with a ruptured aneurysm 27 months post implant.During open surgery, all the endovascular components were removed.The endoleak can be seen arising from the region of the overlap between the zfen-p and the endologix distal component.The reviewer was unable to tell with certainty where the leak was arising from, but given that there was no sign of graft component separation, and that the aneurysm sac was decreasing in diameter on previous follow-up imaging, it is unlikely to have been arising from between the components at the overlap; that would have been much more likely to show up either at the index procedure itself, or very soon after; if there had been a diameter mismatch or inadequate balloon expansion.The fact that all seemed to be going well for 27 months or so would argue strongly that it was not a component separation problem.It is more likely that the leak was arising from a tear in the fabric of the distal component at its bifurcation, which would cause the aneurysm sac to re-pressurize and rupture.There is no indication of any fault or failure of the zfen-p device.Additional information was received that stated: the patient came into the emergency with an abdominal aortic rupture and underwent an open surgery with graft explant and aortic repair.He also required a wash out three days after the open repair.The patient presented with poor kidney function and was very sick while recovering from his open repair.The device was implanted in (b)(6) 2019 and the rupture occurred in (b)(6) 2022.During implant, the device functioned as expected while following the instructions for use (ifu).The graft was able to be deployed in the target zone.The cook fenestrated graft was combined with an endologix afx graft, and it appears that the endoleak is at the afx graft bifurcation.The patient had a short l1 distance (distance from lowest renal to aortic bifurcation) so to fix him endovascularly he needed a shorter bifurcated component than cook offers so an afx bifurcated graft was chosen.There was no graft obstruction or high blood pressure within the graft reported.The manufacturer and implanting physician were not aware of this occurrence until a few days after the event.The work order for lot ac1045073 was reviewed and appears complete and correct.The associated inspection records confirms that the device was manufactured to specification.The review of specifications found that there are number of processes and checks in place to ensure that any device deficiency would be identified prior to shipment.The instructions for use (ifu) supplied with the device was reviewed and states the following: 4 warnings and precautions 4.1 general use information ¿ the long-term performance of fenestrated endovascular grafts, including the stents placed in fenestrations/scallops, has not yet been established.All patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms, changes in the structure or position of the endovascular graft, or stenosis/occlusion of vessels accommodated by fenestrations) should receive enhanced follow-up.¿ after endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth, patency of vessels accommodated by a fenestration/scallop, or changes in the structure or position of the endovascular graft.At a minimum, annual imaging is recommended, including: 1) abdominal radiographs to examine device integrity (separation between components, stent fracture or barb separation) and 2) contrast and non-contrast ct to examine aneurysm changes, perigraft flow, patency, tortuosity and progressive disease.¿ intervention or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak may lead to aneurysm rupture.5 adverse events ¿ aneurysm rupture and death.¿ endoleak.Based on the available information, imaging review and the completed investigation, a definitive root cause for the event was not able to be determined.However, it is most likely that there was a tear at the bifurcation of the endologix afx graft, which caused the aneurysm sac to re-pressurize and rupture.

Brand Name
ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane QLD 4 113
AS  QLD 4113
Manufacturer (Section G)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane QLD 4 113
AS   QLD 4113
Manufacturer Contact
thejus baby
95 brandl street
eight mile plains
brisbane QLD 4-113
AS   QLD 4113
MDR Report Key13657403
Report Number9680654-2022-00003
Device Sequence Number12014208
Product Code MIH
UDI-Device Identifier10827002325330
UDI-Public(01)10827002325330(17)220916(10)AC1045073
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/16/2022
Device Model NumberG32533
Device Catalogue NumberZFEN-P-2-30-94-R
Device Lot NumberAC1045073
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/15/2022
Supplement Date Received by Manufacturer02/15/2022
Initial Report FDA Received Date03/02/2022
Supplement Report FDA Received Date04/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/16/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient SexMale